Purple toes syndrome associated with warfarin therapy in a patient with antiphospholipid syndrome

David B. Talmadge, Alex C. Spyropoulos

Research output: Contribution to journalArticlepeer-review

16 Scopus citations

Abstract

Purple toes syndrome is an extremely uncommon, nonhemorrhagic, cutaneous complication associated with warfarin therapy. It is characterized by the sudden appearance of bilateral, painful, purple lesions on the toes and sides of the feet that blanch with pressure. The syndrome usually develops 3-8 weeks after the start of warfarin therapy. A 47-year-old man with a history of purple toes syndrome that resolved after discontinuing warfarin - prescribed for a deep vein thrombosis (DVT) in his right lower leg -experienced an acute, proximal DVT in his other leg. Warfarin again was prescribed; 1 week later, purple toes syndrome developed in that extremity. Warfarin therapy again was discontinued, and intravenous unfractionated heparin was started; the patient's clinical picture indicated a possible pulmonary embolism, and laboratory analysis suggested antiphospholipid syndrome. The patient's toe pain resolved, but the purple discoloration persisted. Follow-up laboratory analysis confirmed antiphospholipid syndrome, and warfarin was restarted with close monitoring. No further complications occurred with long-term therapy. Although a rare complication of therapy, clinicians should monitor for the development of purple toes syndrome in patients taking warfarin.

Original languageEnglish
Pages (from-to)674-677
Number of pages4
JournalPharmacotherapy
Volume23
Issue number5
DOIs
StatePublished - 1 May 2003
Externally publishedYes

Fingerprint

Dive into the research topics of 'Purple toes syndrome associated with warfarin therapy in a patient with antiphospholipid syndrome'. Together they form a unique fingerprint.

Cite this